Alert archive / Illinois / River Flood Warnings in 2017

River Flood Warning 7, NWS Quad Cities, IA

January 17, 2017Whiteside County, Illinois

NWS Quad Cities, IA issued this river flood warning at Jan 17, 2017, 11:36 AM CST for Whiteside County, Illinois. It took effect at Jan 17, 2017, 6:00 PM CST. It was in force for 46 hr.

The area

The outline as issued.

The facts

Issued
Jan 17, 2017, 11:36 AM CST (17:36 UTC)
In effect from
Jan 17, 2017, 6:00 PM CST
Expired
Jan 19, 2017, 4:00 PM CST
In force
46 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Como (CMOI2). The gauge peaked at 9.54 ft at Jan 18, 2017, 9:00 AM CST.

actionminormoderate5101501/1701/1801/1901/20
Action stage
10 ft
Minor stage
12.5 ft
Moderate stage
15.5 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05443500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

575 
WGUS43 KDVN 171736
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1136 AM CST TUE JAN 17 2017

...Forecast flooding changed from Minor to Moderate severity for the
following rivers in Illinois...

  Rock River near Joslin affecting Henry...Rock Island AND Whiteside 
  COUNTIES

.Run off from unseasonable rainfall amounts yesterday and last night, along 
with ice action, will produce minor to moderate flooding on portions of the
Rock River.

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

ILC195-180536-
/O.NEW.KDVN.FL.W.0007.170118T0000Z-170119T2200Z/
/CMOI2.1.IC.170118T0000Z.170118T0600Z.170118T1000Z.NO/
1136 AM CST TUE JAN 17 2017

...Flood Warning in effect until Wednesday morning...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Rock River at Como.
* Until Wednesday morning.
* At 10:30 AM Tuesday the stage was 8.6 feet...and rising.
* Flood stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage this evening...and continue 
  rising to 10.2 feet Wednesday morning. Fall below flood stage 
  Wednesday morning. Ice action may produce additional river
  level fluctuations from the expected forecast over the next
  few days.

&&

LAT...LON 4169 9002 4163 8999 4175 8963 4183 8963
      4181 8975                       

$$

ILC073-161-195-180535-
/O.CON.KDVN.FL.W.0004.000000T0000Z-000000T0000Z/
/JOSI2.2.IC.170111T1130Z.170119T0000Z.000000T0000Z.NO/
1136 AM CST TUE JAN 17 2017

...Forecast flooding increased from Minor to Moderate severity...

The Flood Warning continues for
  The Rock River near Joslin.
* Until further notice.
* At 10:45 AM Tuesday the stage was 12.6 feet...and rising.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...Rise to 14.5 feet Wednesday evening...then begin 
  falling.
* There is the potential for a break up ice jam over the next few 
  days. With warmer temperatures and a quick rise due to a large
  upstream flow contribution from recent rain run off, the stage
  at Joslin could go even higher than forecast.
* Impact...At  14.0 feet...Water affects residences in outlying areas
  immediately along the river including basements, yards, driveways,
  and access roads.

&&

LAT...LON 4152 9032 4148 9027 4163 8999 4169 9002


$$

ILC073-161-180535-
/O.NEW.KDVN.FL.W.0008.170118T0600Z-170122T0600Z/
/MLII2.1.IC.170118T0600Z.170119T0600Z.170120T1800Z.NO/
1136 AM CST TUE JAN 17 2017

...Flood Warning in effect until Friday...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Rock River at Moline.
* Until Friday.
* At 10:30 AM Tuesday the stage was 11.8 feet...and rising.
* Flood stage is 12.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage Wednesday morning...and continue 
  rising to 12.7 feet Thursday morning. Fall below flood stage 
  Friday. Ice action may produce additional river level fluctuations
  from the expected forecast over the next few days.  
* Impact...At  12.5 feet...Water affects some residences in the lower
  Friendship Farm area. 60th St is under water south of the Green 
  Valley Sports Complex. 56th St along the north side of the river 
  is under water.

&&

LAT...LON 4148 9061 4145 9064 4144 9043 4148 9027
      4152 9032                       

$$

12
1 follow-up statement
673 
WGUS83 KDVN 180316
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
916 PM CST TUE JAN 17 2017


.Ice jam activity and recent rain run off are resulting in flooding 
along portions of the Iowa River, English River and Mississippi River
near Burlington and Gladstone. Rising temperatures over the next
several days and increased river flow from recent precipitation are 
expected to break up the ice jams, allowing these rivers to return to 
more typical open water levels.

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC057-ILC071-181916-
/O.CON.KDVN.FL.W.0003.000000T0000Z-170124T0900Z/
/GLDI2.2.IC.170108T0034Z.170118T0230Z.170122T2100Z.NO/
916 PM CST TUE JAN 17 2017

...Flood Warning remains in effect until Sunday...

The Flood Warning continues for
  The Mississippi River at Gladstone LD18.
* Until Sunday.
* At 8:30 PM Tuesday the stage was 12.2 feet...and steady.
* Flood stage is 10.0 feet.
* Moderate flooding is occurring.
* Recent activity...Recent rain run off and ongoing ice action 
  downstream is forcing river levels up toward moderate flood stage.
* Forecast...Fall below flood stage Sunday. Mild temperatures 
  over the next several days producing ice jam erosion downstream, 
  may allow for sudden drops in river levels from the expected forecast. 

&&

LAT...LON 4086 9110 4084 9105 4091 9094 4094 9099

$$

IAC057-111-ILC067-071-181915-
/O.CON.KDVN.FL.W.0002.000000T0000Z-170124T1400Z/
/BRLI4.2.IJ.170107T1454Z.170118T0600Z.170123T0200Z.NO/
916 PM CST TUE JAN 17 2017

...Flood Warning remains in effect until Sunday evening...

The Flood Warning continues for
  The Mississippi River at Burlington.
* Until Sunday evening.
* At 8:00 PM Tuesday the stage was 17.1 feet...and steady.
* Flood stage is 15.0 feet.
* Moderate flooding is occurring.
* Recent activity...Recent rain run off and ongoing ice action 
  downstream is forcing river levels up toward moderate flood stage.
* Forecast...Rise to 17.2 feet Wednesday morning. Fall below flood 
  stage Sunday evening. Mild temperatures over the next several days 
  producing ice jam erosion downstream, may allow for sudden drops 
  in river levels from the expected forecast.
* Impact...At  17.0 feet...Water affects the Port of Burlington 
  parking lot.

&&

LAT...LON 4086 9110 4067 9118 4061 9142 4062 9108
      4084 9105                       

$$

IAC095-181915-
/O.EXT.KDVN.FL.W.0005.000000T0000Z-170122T1700Z/
/MROI4.2.IC.170117T0250Z.170119T1200Z.170121T0500Z.NO/
916 PM CST TUE JAN 17 2017

...Flood Warning now in effect until Friday evening...

The Flood Warning continues for
  The Iowa River at Marengo.
* Until Friday evening.
* At 8:00 PM Tuesday the stage was 15.6 feet...and steady.
* Flood stage is 14.0 feet.
* Moderate flooding is occurring.
* Recent activity...Recent rain run off and ongoing ice action 
  downstream is forcing river levels up toward moderate flood stage.
* Forecast...Rise to 15.9 feet Thursday morning. Fall below flood 
  stage Friday evening. Mild temperatures over the next several days 
  producing ice jam erosion downstream, may allow for sudden drops 
  in river levels from the expected forecast.
* Impact...At  14.0 feet...Minor Flood Stage. Water affects low-lying
  agricultural land along the river.

&&

LAT...LON 4182 9230 4176 9197 4175 9183 4182 9183
      4187 9230                       

$$

IAC103-183-181915-
/O.EXT.KDVN.FL.W.0006.000000T0000Z-170119T2000Z/
/KALI4.1.ER.170117T1022Z.170118T0200Z.170118T0800Z.NO/
916 PM CST TUE JAN 17 2017

...Flood Warning now in effect until Wednesday morning...

The Flood Warning continues for
  The English River at Kalona.
* Until Wednesday morning.
* At 8:00 PM Tuesday the stage was 14.6 feet...and rising.
* Flood stage is 14.0 feet.
* Minor flooding is occurring.
* Recent activity....Recent rain run off and ongoing ice action 
  downstream is forcing river levels up toward moderate flood stage.
* Forecast...Fall below flood stage Wednesday morning. Mild temperatures 
  over the next several days producing ice jam erosion downstream, 
  may allow for sudden drops in river levels from the expected forecast.
* Impact...At  14.0 feet...Agricultural land along the river begins 
  to flood.

&&

LAT...LON 4151 9194 4148 9194 4144 9173 4146 9152
      4152 9153                       

$$

ILC195-180346-
/O.CAN.KDVN.FL.W.0007.000000T0000Z-170119T2200Z/
/CMOI2.N.IC.000000T0000Z.000000T0000Z.000000T0000Z.NO/
916 PM CST TUE JAN 17 2017

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Rock River at Como.
* At 8:30 PM Tuesday the stage was 9.2 feet...and steady.
* Flood stage is 10.0 feet.
* No flooding is occurring...and no flooding is forecast.
* Forecast...Crest below flood stage with a stage of 9.6 feet 
  Wednesday morning.

&&

LAT...LON 4169 9002 4163 8999 4175 8963 4183 8963
      4181 8975                       

$$

ILC073-161-195-181915-
/O.EXT.KDVN.FL.W.0004.000000T0000Z-170125T1800Z/
/JOSI2.2.IC.170111T1130Z.170119T0000Z.170124T0600Z.NO/
916 PM CST TUE JAN 17 2017

...Flood Warning now in effect until Tuesday morning...

The Flood Warning continues for
  The Rock River near Joslin.
* Until Tuesday morning.
* At 8:45 PM Tuesday the stage was 13.2 feet...and rising.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Recent activity....Recent rain run off and ongoing ice action 
  downstream is forcing river levels up toward moderate flood stage.
* Forecast...Rise to 14.5 feet Wednesday evening. Fall below flood 
  stage Tuesday morning. Mild temperatures over the next several days 
  producing ice jam erosion downstream, may allow for sudden drops 
  in river levels from the expected forecast.
* Impact...At 14.0 feet...Water affects residences in outlying areas
  immediately along the river including basements, yards, driveways,
  and access roads.

&&

LAT...LON 4152 9032 4148 9027 4163 8999 4169 9002


$$

ILC073-161-181915-
/O.CON.KDVN.FL.W.0008.000000T0000Z-170123T1200Z/
/MLII2.2.IC.000000T0000Z.170119T0000Z.170122T0000Z.NO/
916 PM CST TUE JAN 17 2017

...Flood Warning remains in effect until Saturday evening...

The Flood Warning continues for
  The Rock River at Moline.
* Until Saturday evening.
* At 8:30 PM Tuesday the stage was 12.4 feet...and rising.
* Flood stage is 12.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Recent activity....Recent rain run off and ongoing ice action 
  downstream is forcing river levels up toward moderate flood stage.
* Forecast...Rise to 13.3 feet Wednesday evening. Fall below flood 
  stage Saturday evening. Mild temperatures over the next several days 
  producing ice jam erosion downstream, may allow for sudden drops 
  in river levels from the expected forecast.
* Impact...At 13.2 feet...Water affects 60th Street south of John 
  Deere Road in Moline and 75th Ave from Green Valley Park 48th St. 
  Water is on Canal Road in Big Island. Smith's Island is affected 
  by flood waters.

&&

LAT...LON 4148 9061 4145 9064 4144 9043 4148 9027
      4152 9032                       

$$

Nichols

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jan 17, 6:36 AM CST, 5 hours earlier.

Area forecast discussion, Jan 17, 6:36 AM CST, 5 hours before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
636 AM CST Tue Jan 17 2017

.UPDATE...
Issued at 635 AM CST Tue Jan 17 2017

Visibilities have improved enough that we can cancel the NPW in
all counties. A cloudy day looks on track.
ERVIN

UPDATE Issued at 536 AM CST Tue Jan 17 2017

Dense fog is lifting, but still is mainly in place over the north
half of the area. Surrounding offices are cancelling and we will
do so as well, but will wait until visibilities lift above 1/2
mile to keep an assurance that clearing counties is going to be
an ongoing trend.

&&

.SYNOPSIS...
Issued at 314 AM CST Tue Jan 17 2017

Rain has moved east of the CWA, leaving only a few patches of very
light drizzle in the wake of the mid level moisture which is moving
off to the east. Plentiful low clouds are in place throughout
southern MN and all of Iowa.  Under the low clouds, we are still
seeing dense fog areas, in the convergent flow found generally along
and north of Interstate 80.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 314 AM CST Tue Jan 17 2017

Dense fog will persist in the northern half of the cwa, roughly
through mid morning until the convergent flow shifts east of the
area. However, the fog is not continuous, and if the widespread
nature does decrease, and early cancellation may be need to the
advisory.

While the fog will end today, the clouds likely will not. Persistent
stratus is a near guarantee today with so much moisture in place and
dry advection holding off until later tonight. Tonight may also see
stratus linger for much of the night, especially east. This leads us
to a day where we can only expect a few degrees of a diurnal rise,
with highs in the mid 30s northwest to upper 30s east.  With some
partial clearing possible tonight, lows should fall to the mid to
upper 20s.
ERVIN

.LONG TERM...(Wednesday through Monday)
ISSUED AT 314 AM CST Tue Jan 17 2017

Spring-like weather pattern still on track for the long term period
with guidance advertising well above average temperatures.  Overall
H5 pattern starts out similar to a rex block, however rather more
progressive than a blocking pattern.

Wednesday through Friday has a rather high amplitude ridge across
the central US.  This ushers in much warmer air leading to warm up
across the area.  The slow moving H5 low south of the area finally
starts to eject north a strong low off the Pacific Coast moves
onshore.  This low is ejected towards our area and could lead to
some precip.  Models are usually fast with the movement of these
systems and there will likely be changes to forecast that will
affect sensible weather into the weekend.  Temperatures into the
upper 40s and low 50s still look possible for the weekend.

The pattern this weekend looks to be active with a series of waves
moving through the flow.  This will lead to chances of precip.  As a
result, there are chances of rain through the weekend.  The best
chance for precip looks to be Sunday.  The main story with this
system is that the threat for frozen precip is very low, in fact it
looks to be all rain for the weekend system.

Late in the period, another system is forecast for the area. This
system could lead to our next real chance of winter weather.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
ISSUED AT 522 AM CST Tue Jan 17 2017

Very low cigs, and fog, dense north of interstate 80, will slowly
improve today, and by 15Z, all sites should be seeing visibility
around 4-6 miles with cigs remaining around 500 ft. Some slow
improvement is possible through this evening, then overnight, a
transition to MVFR should occur before eventual clearing early
Wednesday morning.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...Ervin
Hazardous weather outlook, Jan 17, 4:18 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CST TUE JAN 17 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-181030-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
418 AM CST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL GRADUALLY DISSIPATE THIS MORNING.
VISIBILITIES UNDER 1/4 MILE ARE POSSIBLE THROUGH 10
AM...ESPECIALLY NORTH OF INTERSTATE 80 IN IOWA AND ILLINOIS.

MANY AREA TRIBUTARY RIVERS ARE RISING DUE TO THE RECENT
RAINFALL. PLEASE SEE THE LATEST FLOOD STATEMENTS FOR SPECIFIC
RIVER FLOODING INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

ERVIN

In the hours before

Local storm report, Jan 17, 9:00 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
900 AM CST TUE JAN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     HEAVY RAIN       3 ENE ROCK FALLS        41.80N 89.64W
01/17/2017  M1.65 INCH       WHITESIDE          IL   TRAINED SPOTTER

            THUNDER AND LIGHTNING LAST NIGHT. STORM TOTAL

&&

DC

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 11:36 AM CSTRiver Flood WarningDVNHenry, Rock Island7 days
Jan 17, 12:41 PM CSTFlash Flood WatchDVNHenry27 hr
Jan 17, 1:17 PM CSTAreal Flood WarningDVNHenry24 hr

Nearby

River Flood Warnings in Illinois, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.